Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 148, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2004, 8:39 PM EDT for Lancaster County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 8:39 PM EDT (00:39 UTC)
- Expired
- Aug 2, 2004, 9:45 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Sterling radar (KLWX), 161 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 030039 SVRCTP PAC071-030145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 838 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 945 PM EDT * AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MANHEIM. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL AFFECT... RURAL NORTHERN LANCASTER COUNTY... RURAL NORTHWESTERN LANCASTER COUNTY... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4003 7642 4016 7626 4029 7619 4017 7655 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 2, 3:10 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT MON AUG 2 2004 .AVIATION... VFR CONDS CONT INTO THIS EVENING WITH ISOLATED MVFR NEAR ISOLATED SHRA/TSRA OVR LOWER SUSQ AND SOUTH CENTRAL MOUNTAINS...WHERE SOME CELLS MAY CONTAIN VERY HEAVY RAINFALL THROUGH MID EVENING. WIDESPREAD MVFR CONDS DEVELOPING AGAIN LATE TONIGHT IN FOG. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... MUCH OF THE AREA SHOULD REMAIN DRY EARLY IN THE PD AS AREA REMAINS UNDER WEAK HI PRS AND IN A ZONE OF RELATIVE SUBSIDENCE BETWEEN DEVELOPING MIDWEST UPR TROF AND CIRCULATION AROUND T.S. ALEX. LATE SUMMER SUN AND HIGH SFC DEWPOINTS WILL ALLOW ISOLATED SHWR/TSTMS TO DEVELOP THRU THE EVENING HOURS...MAINLY OVER THE LOWER SUSQ VALLEY AND SCENTRAL MTNS. WITH LIGHT STEERING WINDS ALOFT STORMS WILL BE SLOW MOVING AND HAVE POTENTIAL TO DROP LOCALLY HEAVY RAINFALL...ESP GIVEN DEWPOINTS AOA 70F OVER THE SRN TIER. DESPITE TIMING AND QPF DIFFERENCES IN SHORT TERM MODEL GUIDANCE WITH THE NEXT SYSTEM...BOTH ETA AND GFS SOLUTIONS SUGGEST THAT FRONTAL BOUNDARY AND ASSCD PCPN HOLD OFF UNTIL LATER TUE/WED...WITH TUE BEING MAINLY DRY AND VERY WARM ACROSS THE CWA. PRONOUNCED BULLSEYES CONTINUE TO SHOW UP IN THE MODEL QPF PROGS...BUT ALIGN WITH EXPECTED AXES OF HEAVIER PCPN FOR GIVEN SYNOPTIC FRONTAL PSNS. FRONTAL SYSTEM WILL MOVE SLOWLY EAST...WITH INCREASING CHANCE OF SHOWERS AND TSTMS FROM TUE EVENING INTO THUR AS UPPER TROF DEEPENS OVER EASTERN NORTH AMERICA. && .LONG TERM (THURSDAY THROUGH MONDAY)... ANOMALOUSLY LOW HEIGHTS PROGGED ACROSS THE AREA THURS-SUN AS COLD CANADIAN CLOSED LOW CIRCULATION PROPAGATES ACROSS THE REGION. EXPECT DRIER AND COOLER CONDITIONS...BUT WITH DAILY CHANCES OF PRECIPITATION AROUND THE DIURNAL AFTERNOON/EVENING MAXIMUM. INDICATIONS FOR THE BEGINNING TO MIDDLE PORTION OF NEXT WEEK ARE THAT THE EAST COAST RIDGE WILL BE REESTABLISHED...ENABLING THE CURRENT STRONG DISTURBANCE TRACKING OFF THE AFRICAN COAST TO APPROACH THE WATERS OF THE WESTERN ATLANTIC SOMETIME NEXT WEEK... WELL BEYOND DAY 7 OF THIS FORECAST PERIOD...BUT WORTH FOLLOWING NONETHELESS. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION/LONG TERM...DEVOIR SHORT TERM...GARTNER
Hazardous weather outlook, Aug 2, 5:14 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 514 AM EDT MON AUG 2 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-030910- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 514 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA VALLEY. SOME OF THESE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN...AND MAY MOVE SLOWLY...RESULTING IN ISOLATED AREAS OF MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Flash Flood Warning | CTP | Lancaster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.